Mississippi, 2011

Hail and Damaging Winds in Mississippi, June 5, 2011

June 5, 2011 · NWS JAN · 11 events in 5 counties and zones

Severe storms developed across portions of central Mississippi during the afternoon hours producing thunderstorm wind damage in the form of downed trees and power lines. The storms also produced nickel to quarter sized hail in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$90,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Severe storms developed across portions of central Mississippi during the afternoon hours producing thunderstorm wind damage in the form of downed trees and power lines. The storms also produced nickel to quarter sized hail in Washington County. A man was struck by lightning while fishing on the Pearl River in Hinds County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 5, 10:05 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 5, 10:05 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1105 AM CDT SUN JUN 5 2011

.UPDATE...

THE RIDGE CONTINUES TO CONTROL THE WEATHER OVER THE ARKLAMISS
BRINGING MOSTLY DRY AND VERY HOT CONDITIONS...BUT A WEAK MESOSCALE
CONVECTIVE VORTEX THAT HAS WORKED ITS WAY WESTWARD OVER THE PAST
COUPLE OF DAYS ALONG THE NRN GULF COAST IS SUPPORTING TSTMS OVER SE
LA. RECENT HISTORY AND THE LATEST NAM/WRF GUIDANCE SUGGEST THAT ISO-
SCT STORMS COULD EXPAND NWD TO ALONG THE HWY 84 CORRIDOR AS WE GO
INTO THE LATE AFTN/EARLY EVNG HOURS IN PARTICULAR. ELSEWHERE OVER THE
FORECAST AREA...STRAY TSTMS COULD DEVELOP DUE TO INTENSE HEATING...BUT
THE OVERALL SYNOPTIC PATTERN IS NOT FAVORABLE FOR GREATER COVERAGE.
GIVEN STEEP LOW/MID LEVEL LAPSE RATES AND AMPLE DCAPE...ANY STORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING SEVERE MICROBURSTS. HAVE
ADJUSTED POPS UPWARD...MAINLY ALONG THE HWY 84 CORRIDOR TO ACCOUNT
FOR ANY MCV INFLUENCES LATER TODAY.

OTHERWISE...THE CURRENT HEAT ADVISORY REMAINS VALID FOR TODAY...BUT
WILL TAKE IN MORE GUIDANCE BEFORE DECIDING ON AN EXTENSION INTO
MONDAY. /EC/

PREV DISCUSSION... /ISSUED 320 AM CDT SUN JUN 5 2011/

..POTENTIALLY RECORD BREAKING HEAT CONTINUES FOR TODAY AND POSSIBLY
FOR A FEW SITES ON MONDAY...

DISCUSSION...SHORT TERM(TODAY THROUGH MONDAY NIGHT) LATEST SATELLITE
IMAGES SHOWED A STRONG UPPER RIDGE OVER THE CENTRAL GULF STATES WITH
OFF SHORE FLOW AND ABOVE NORMAL TEMPS WITH STRONG SINKING HIGH
PRESSURE. LACK OF RAINFALL FOR MOST OF MAY INTO EARLY JUNE HAS BEEN
CONTRIBUTING TO THE EFFECTS OF THE RIDGE.

FOR TODAY AND MONDAY...THE RIDGE WILL ONCE AGAIN BRING NEAR RECORD
BREAKING HIGH TEMPERATURES. MODELS TRY TO WEAKEN THE RIDGE THROUGH
THIS PERIOD...AT 500 MB GOING FROM 591DKM TO 585 DKM BY MONDAY NIGHT.
THIS HAS AFFECTED MODEL TEMPS FOR AFTERNOON HIGHS...WHERE MODELS TRY
TO COOL AFTERNOON HIGHS BY A FEW DEGREES. WILL NOT GO FOR THAT ROUTE
TEMPERATURE WISE WITH THE CURRENT DRY CONDITIONS AND THE COMPRESSION
IN PLACE UNDER WARM HIGH PRESSURE. MODEL FORECAST TRENDS SHOW THAT WE
WILL CONTINUE TO GET A FAST START FOR EACH MORNING WITH TEMPS PUSHING
INTO THE LOWER 90S BY 15-16Z.

EXPECT ABOVE NORMAL TEMPS TO CONTINUE WITH HEAT INDEX VALUES
100-105+. SO WITH THE HEAT ADVISORY IN EFFECT WILL CONTINUE IT
THROUGH THIS AFTERNOON. WE MAY HAVE TO EXTEND IT THROUGH MONDAY FOR
SOME AREAS. MADE SLIGHT ADJUSTMENTS TO CURRENT FORECASTED
NUMBERS...WHICH SEEM TO BE MORE ON TRACK WITH CURRENT FORECAST
THINKING. SINCE THE MODELS TRY TO COOL TEMPS A FEW DEGREES DUE TO
THE SLIGHT FALL IN HEIGHTS IN THE RIDGE. /17/

LONGER TERM...(TUESDAY THROUGH SUNDAY) OVERALL BLOCKING PATTERN FOR
THE PAST TEN DAYS SHOWING SIGNS OF BREAKING DOWN. LATEST GFS...ECMWF
AND ENSEMBLE MEANS SEEM BRING A 200-300MB TUTT LOW OVER THE WRN GULF
OF MEXICO NWD TO NEAR THE LA COAST BY MID WEEK. A WEAKNESS/SHEAR AXIS
DEVELOPS ON THE S SIDE OF THE SUBTROPICAL ANTICYCLONE OVER THE MID
SOUTH AS THE TUTT MOVES EWD ALONG THE LA COAST WEDNESDAY/THURSDAY.
PLENTY OF HIGH LEVEL MOISTURE DEPICTED IN THE MODEL SUITES WITH PWATS
CLIMBING TO 1.5-1.7 INCHES. THE ADDED MOISTURE SHOULD HELP BACK DOWN
THE RECORD BREAKING AFTERNOON HEAT WITH A SCATTERING OF TSRA AS WELL.
THE ECMWF HAS ABANDONED THE LOOPING APPROACH FOR THE TUTT AS IT NOW
EDGES IT TOWARD THE NW FL PANHANDLE NEXT WEEKEND WHICH SHOULD SERVE
TO LOWER OUR RAIN CHANCES ONCE AGAIN AS A NLY FLOW ALOFT RESUMES.

IN ANY CASE...THE ONGOING HOT AFTERNOONS SHOULD CONTINUE UNTIL WE CAN
GET A WIDESPREAD RAINFALL. LOW LEVEL TEMPS AT 850MB REMAIN LOCKED IN
FROM 20-22C INLAND TO SLIGHTLY COOLER ALONG THE COAST WITH THE SEA
BREEZE ACTIVITY. EXPECT OUR BEST POPS COMING ON TUESDAY AND WEDNESDAY
EVENINGS WITH ISOLATED SEVERE STORMS AND DOWNBURST WINDS THE MAIN
ISSUE. PWATS MAX OUT AT 1.9 INCHES THURSDAY BEFORE SLOWLY BACKING
DOWN INTO NEXT WEEKEND. K INDEXES APPEAR TO PEAK AT 42-44 OVER OUR
SRN PORTIONS WEDNESDAY WITH ENHANCED SEA BREEZE AND PROJECTED CLOUD
COVER INCREASES. HAVE BOOSTED POPS CENTRAL AND SOUTH TO SCATTERED
CATEGORY FOR MID WEEK WITH SLIGHTLY HIGHER QPF ACROSS THE SOUTH HALF
OF OUR CWFA. OUR NRN PORTIONS SHOULD REMAIN ABOUT THE DRIEST LOCATIONS
BUT STILL WITH SMALL AFTERNOON POPS DURING THE SECOND HALF OF THE WEEK.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE EXTENDED
PERIOD. AFTERNOON HEAT INDEXES WILL PEAK FROM 98 TO 103. DAYTIME
HIGHS ARE CLOSE TO THE WARMER ENSEMBLE MOS GUIDANCE DUE TO THE DRY
GROUND CONDITIONS WHILE GENERALLY FOLLOWED MEX MOS GUIDANCE FOR LOWS.
IN FACT...KEECH-BYRAM DROUGHT NUMBERS USED IN FORESTRY OPERATIONS
ALREADY IN THE 500-600 RANGE WHICH ARE PRETTY HIGH THIS EARLY IN THE
SUMMER./40/

&&

.AVIATION...
VFR CONDITIONS PREVAIL EXCEPT FOR KMEI THAT STILL
REMAINS AT 3 SM DUE TO HAZE. HAZE WILL IMPACT ALL OTHER SITES BUT
WILL REMAIN ABOVE 5SM THROUGH THE AFTERNOON. ISOLATED SHOWERS AND
THUNDERSTORMS ARE ONCE AGAIN POSSIBLE TODAY WITH SOME STORMS CAPABLE
OF STRONG DAMAGING WINDS AND QUARTER SIZED HAIL IF THEY DO DEVELOP.
GREATEST CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY WILL BE ACROSS
S MS THIS AFTERNOON AND EARLY EVENING. WILL LEAVE VCSH/VCTS WORDING
OUT FOR NOW GIVEN LOW PROBABILITY OF ISOLATED ACTIVITY AFFECTING A
GIVEN TAF SITE. WILL AMEND TAF IF CONDITIONS WARRANT THIS
AFTERNOON/EVENING. HAZE AND SOME PATCHY GROUND FOG/MIST WILL REDUCE
VIS OVERNIGHT AND INTO DAWN HOURS MONDAY MORNING. VIS OF 2 TO 4 SM
COULD BE POSSIBLE AGAIN ACROSS MOST TAF SITES BEFORE SLOWLY RISING
TO VFR BY 9 TO 11 AM MONDAY MORNING./ALLEN/

&&

.CLIMATE...

MORE RECORD HIGHS LOOK TO FALL SUNDAY. BELOW IS A LIST OF
RECORDS FOR 6/5 AND 6/6

RECORD HIGHS FOR JUNE 5:  RECORD HIGHS FOR JUNE 6:
GREENVILLE....101/1977    GREENVILLE.....103/1977
GREENWOOD......98/1977    GREENWOOD......102/1977
JACKSON........98/1985    JACKSON........101/1902
VICKSBURG......99/1985    VICKSBURG.......98/1985
MERIDIAN......100/1985    MERIDIAN.......100/1977
HATTIESBURG....99/1985    HATTIESBURG.....99/1985

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ018-019-025>066-
     072>074.

LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ007>009-015-016-
     023>026.

AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.

&&
Hazardous weather outlook, Jun 5, 1:22 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
222 PM CDT SUN JUN 5 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
222 PM CDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED STRONG AND SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS UP
TO 60 MPH AND DIME TO QUARTER SIZED HAIL WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING ACROSS A LARGE PORTION OF THE REGION. A
HOT AND MOIST ENVIRONMENT OVER THE REGION WILL ALLOW FOR PULSE
THUNDERSTORMS CAPABLE OF STRONG AND SEVERE MICRO-BURSTS. THE SEVERE
WEATHER RISK WILL DIMINISH THIS EVENING AS THE ATMOSPHERE COOLS AND
STABILIZES.

A HEAT ADVISORY IS IN EFFECT UNTIL 7PM THIS EVENING. HOT AND HUMID
CONDITIONS THIS AFTERNOON WILL ALLOW FOR HEAT INDICIES TO REACH
BETWEEN 100 AND 105 DEGREES. PLEASE TAKE PRECAUTIONS IF OUTDOORS FOR
PROLONGED PERIODS OF TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

HOT AND HUMID CONDITIONS WILL PERSIST THROUGH AT LEAST MONDAY AND
TUESDAY OF THIS WEEK WITH HEAT INDEX VALUES REACHING BETWEEN 100-103
DEGREES. HOWEVER...LOW TEMPERATURES WILL COOL SLIGHTLY AND DROP INTO
THE UPPER 60S...PROVIDING SOME RELIEF FROM HEAT STRESS. A NEW HEAT
ADVISORY MAY BE NEEDED FOR SOUTHERN LOCATIONS THAT HAVE THE GREATEST
CHANCE OF REACHING HEAT INDEX VALUES NEAR 105.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

ALLEN

In the hours before

Special weather statement, Jun 5, 1:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT SUN JUN 5 2011

MSZ043-044-049-050-052000-
RANKIN MS-SCOTT MS-MADISON MS-LEAKE MS-
229 PM CDT SUN JUN 5 2011

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO
NICKEL SIZE HAIL AND 40 TO 50 MPH WINDS WERE DEVELOPING AROUND THE
ROSS BARNETT RESERVOIR AT 228 PM CDT...MOVING SOUTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWESTERN LEAKE...EASTERN MADISON...EXTREME NORTHWESTERN
SCOTT AND NORTH CENTRAL RANKIN COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3238 8996 3246 9015 3277 8989 3266 8960
TIME...MOT...LOC 1928Z 016DEG 4KT 3251 8997

EEC

The radar

The Jackson/Brandon,MS radar (KDGX), 32 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Lightning, Madison

When
June 5, 1:30 PM CST
Where
Madison County, 4.15 mi S of Shocco
Injuries
1 direct, 0 indirect
Reported by
Public
Coordinates
32.560, -89.900

A man was struck by lightning while fishing along the Pearl River near Pipeline Road. He did not sustain significant injuries.

Thunderstorm Wind, Madison

When
June 5, 1:30 PM CST
Where
Madison County, 4.15 mi S of Shocco
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
32.560, -89.900

Several trees were blown down along the Pearl River near Pipeline Road.

Thunderstorm Wind, Clay

When
June 5, 1:55 PM CST
Where
Clay County, 2.96 mi ESE of West Pt Mc Charen Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
33.570, -88.600

A few power lines and tree limbs were blown down southeast of West Point.

Thunderstorm Wind, Washington

When
June 5, 3:00 PM CST
Where
Washington County, 1.15 mi E of Leland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.400, -90.900

Several trees and power lines were blown down around Leland.

Thunderstorm Wind, Hinds

When
June 5, 3:10 PM CST
Where
Hinds County, 3.23 mi WNW of Raymond
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.290, -90.480

Trees were blown down near the intersection of State Highway 467 and North Chapel Hill Road. The trees had partially blocked the road.

Hail, Washington

When
June 5, 3:20 PM CST
Where
Washington County, 1.73 mi W of Arcola
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.270, -90.930

Quarter sized hail was reported west of Arcola.

Thunderstorm Wind, Washington

When
June 5, 3:20 PM CST
Where
Washington County, 1.02 mi NE of Arcola
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.281, -90.888

Strong winds knocked power out in the city of Arcola.

Thunderstorm Wind, Clay

When
June 5, 3:28 PM CST
Where
Clay County, 2.89 mi NW of West Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.632, -88.682

A few trees and tree limbs were blown down northwest of West Point.

Thunderstorm Wind, Madison

When
June 5, 4:20 PM CST
Where
Madison County, 2.69 mi NE of Shocco
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.650, -89.870

A few trees were blown down on Honeysucker Road near Highway 43. A few trees were blown down along Robinson Road east of Canton as well.

Hail, Kemper

When
June 5, 4:42 PM CST
Where
Kemper County, 2.82 mi NNE of Mt Nebo
Measured
0.88 in hail
Reported by
Public
Coordinates
32.740, -88.690

Thunderstorm Wind, Kemper

When
June 5, 4:42 PM CST
Where
Kemper County, 2.82 mi NNE of Mt Nebo
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
32.740, -88.690

A few trees were blown down along with the top to a tree. Numerous large limbs were blown down blocking a road. A trampoline was thrown across a yard into a garden.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310370, 310380, 310405, 310415, 310421, 310343, 323713, 323715, 310391, 310356, 310432.